Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 26, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 15, 2012, 4:10 PM EDT for Aroostook County, Maine. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2012, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 15, 2012, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 79 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:18 PM EDT | TSTM WND DMG | 2 Ene Fort Fairfield, ME | TREES DOWN ON AROOSTOOK FALLS RD. TIME ESTIMATED. |
| Jul 15, 4:18 PM EDT | TSTM WND DMG | 2 Ne Fort Fairfield, ME | TREES DOWN ON RUSSELL RD. TIME ESTIMATED. |
| Jul 15, 4:18 PM EDT | HAIL 1 | Fort Fairfield, ME | |
| Jul 15, 4:18 PM EDT | HAIL 1.75 | Fort Fairfield, ME | |
| Jul 15, 4:30 PM EDT | HAIL 1.75 | Fort Fairfield, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280
WUUS51 KCAR 152010
SVRCAR
MEC003-152100-
/O.NEW.KCAR.SV.W.0026.120715T2010Z-120715T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITY OF FORT FAIRFIELD...
* UNTIL 500 PM EDT
* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR FORT FAIRFIELD...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4684 6778 4664 6777 4660 6783 4672 6802
4687 6785
TIME...MOT...LOC 2009Z 289DEG 27KT 4668 6749
$$
NORCROSS2 follow-up statements
425
WWUS51 KCAR 152032
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
432 PM EDT SUN JUL 15 2012
MEC003-152100-
/O.CON.KCAR.SV.W.0026.000000T0000Z-120715T2100Z/
AROOSTOOK ME-
432 PM EDT SUN JUL 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...
AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FORT FAIRFIELD...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4684 6778 4664 6777 4660 6783 4672 6802
4687 6785
TIME...MOT...LOC 2030Z 289DEG 27KT 4663 6727
$$
NORCROSS222
WWUS51 KCAR 152101
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
501 PM EDT SUN JUL 15 2012
MEC003-152109-
/O.EXP.KCAR.SV.W.0026.000000T0000Z-120715T2100Z/
AROOSTOOK ME-
501 PM EDT SUN JUL 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT 500 PM EDT...
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST AND
WEAKENED. THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4684 6778 4664 6777 4660 6783 4672 6802
4687 6785
TIME...MOT...LOC 2059Z 289DEG 27KT 4656 6697
$$
NORCROSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:52 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 15, 2:52 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 252 PM EDT SUN JUL 15 2012 .SYNOPSIS... THE RIDGE OF HIGH PRESSURE WILL MOVE EAST TONIGHT. A WEAK COLD FRONT WILL CROSS THE AREA MONDAY MORNING. A STRONGER COLD FRONT WILL APPROACH ON TUESDAY AND CROSS THE AREA TUESDAY NIGHT. && .NEAR TERM /THROUGH MONDAY/... CONVECTIVE AVAILABLE POTENTIAL ENERGY IS STRONG THIS EVENING BUT MECHANISMS FOR INITIATING CONVECTION ARE WEAK. SOME THUNDERSTORMS HAVE BEEN POPPING UP ACROSS THE AREA AND MAY CONTINUE TO AFFECT PARTS OF THE REGION MAINLY INLAND FROM THE COAST EARLY THIS EVENING. WINDS ALOFT ARE WEAK BUT WITH POTENTIALLY LOCALLY DEEP CONVECTION DUE TO THE STRONG CAPE THERE MAY BE SOME GUSTY WINDS IN ANY THUNDERSTORMS EARLY THIS EVENING SO MENTIONED CHANCE OF GUSTY WINDS AND SMALL HAIL EARLY THIS EVENING. LATER TONIGHT INTO MONDAY MORNING A SURFACE TROUGH WILL MOVE ACROSS THE AREA. CONVERGENCE ALONG THIS TROUGH SHOULD BRING SHOWERS AND POSSIBLY SOME THUNDERSTORMS TO THE REGION ON MONDAY. THE SURFACE TROUGH IS STRONGEST ACROSS THE NORTH SO WILL MENTION LIKELY SHOWERS WITH CHANCES FOR SHOWERS ELSEWHERE. CLOUDINESS MONDAY WILL LIMIT SOLAR HEATING SO WILL ONLY MENTION CHANCES FOR THUNDERSTORMS. HUMID AIR WILL LIKELY RESULT IN SOME PATCHY FOG TONIGHT WITH AREAS OF FOG EXPECTED ALONG THE COAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... A COLD FRONT WILL PUSH THROUGH NORTHERN AND DOWNEAST MAINE MONDAY NIGHT AND THEN EXIT TUESDAY MORNING. A POTENT H5 SHORT WAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL MOVE INTO NORTHERN MAINE TUESDAY AFTERNOON AND NIGHT. THERE WILL BE PLENTY OF DYNAMICS WITH THIS SYSTEM...THE QUESTION IS WHETHER THERE WILL BE SUFFICIENT BREAKS IN THE CLOUDS TO RAISE CAPE VALUES. SPC IS HIGHLIGHTING A POTENTIAL SLIGHT RISK OF SEVERE WEATHER IF THE FRONT ARRIVES IN THE AFTERNOON AND WITH ADEQUATE DAYTIME INSOLATION. ALSO EXPECT DECENT QPF OF .25 TO .50 INCH WITH THE FRONTAL PASSAGE. COOLER AND DRIER AIR MOVES INTO MAINE ON WEDNESDAY BEHIND THE FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... GFS/ECMWF BOTH SHOW THE UPPER LOW SHEARING INTO TWO DISTINCT WAVES. WITH THE FARTHER WEST ONE ROTING ACROSS THE REGION ON THURSDAY. AIRMASS SHOULD BE MUCH DRIER BUT STILL THINK SCATTERED SHOWERS WILL BE POSSIBLE. THINK MUCH OF THE ACTIVITY WILL DISSIPATE AT SUNSET. MAY STILL HAVE ENERGY ROTATING THROUGH THE SYSTEM ON FRIDAY. WILL HAVE A SLIGHT CHANCE OF SHOWERS ON FRIDAY WITH THE COMBINATION OF HEATING AND RESIDUAL ENERGY SLIDING ACROSS. A LOT OF UNCERTAINTY BETWEEN MODELS WITH THE HANDLING OF THE NEXT SHORTWAVE POSSIBLY MOVING ACROSS THE REGION AT THE END OF THE FORECAST PERIOD SO WILL LEAVE FORECAST DRY FOR NOW. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... NEAR TERM: VFR CONDITIONS ARE EXPECTED THIS EVENING WITH THE EXCEPTION OF ANY THUNDERSTORMS. FOG AND MIST MAY LOWER CONDITIONS TO MVFR OR IFR FOR A WHILE LATE TONIGHT ACROSS THE AREA. CONDITIONS SHOULD RETURN TO MVFR TO VFR ON MONDAY. SHORT TERM: IFR/MVFR CIGS AND VSBYS ARE POSSIBLE TUESDAY AFTERNOON AND NIGHT IN SHOWERS AND THUNDERSTORMS AS A STRONG COLD FRONT MOVES THROUGH THE TAF SITES. && .MARINE... NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT AND MONDAY. HUMID AIR OVER THE WATERS WILL LIKELY RESULT IN FOG TONIGHT AND MONDAY WITH THE DENSEST FOG OVER THE COOLEST WATERS WHICH ARE ALONG THE WASHINGTON COUNTY COAST. SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS TIME PERIOD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...BLOOMER SHORT TERM...OKULSKI LONG TERM...RUNYAN AVIATION...BLOOMER MARINE...BLOOMER/OKULSKI
Hazardous weather outlook, Jul 15, 4:11 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 411 AM EDT SUN JUL 15 2012 MEZ001>006-010-011-015>017-029>032-161100- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 411 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REFORM BEGINNING OVER WESTERN PORTIONS OF THE REGION THIS AFTERNOON. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND HEAVY DOWNPOURS LATER THIS AFTERNOON INTO THIS EVENING...ESPECIALLY WESTERN PORTIONS OF THE REGION WHERE THE GREATEST HEATING AND INSTABILITY IS EXPECTED. A FEW OF THE STRONGEST STORMS MAY CONTAIN HAIL. OVERALL...THE POTENTIAL FOR AT LEAST ONE TO A FEW WARNINGS TO BE ISSUED DURING THIS TIME FRAME CAN BE CONSIDERED LOW TO MODERATE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONG COLD FRONT WILL MOVE INTO NORTHERN MAINE LATER TUESDAY INTO TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BUT SEVERITY WILL DEPEND ON SEVERAL FACTORS TO INCLUDE THE TIMING OF THIS FRONT THROUGH THE FORECAST AREA AND THE TRACK OF A LOW PRESSURE SYSTEM MOVING NORTH OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ANZ050>052-161100- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 411 AM EDT SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. FOG IS EXPECTED TO CONTINUE TO LOWER VSBYS TO 1 NM OR LESS OVR OUR WATERS LATE TONIGHT WHEN IN COMBINATION WITH MORE WIDESPREAD SHOWERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. VJN
In the hours before
Local storm report, Jul 15, 3:45 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EDT SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 2 S CARIBOU 46.83N 68.01W
07/15/2012 AROOSTOOK ME FIRE DEPT/RESCUE
TREES DOWN ON SOUTH MAIN ST
0335 PM TSTM WND DMG 4 SE CARIBOU 46.82N 67.95W
07/15/2012 AROOSTOOK ME FIRE DEPT/RESCUE
TREES DOWN ON FT FAIRFIELD RD/161
&&
NRRThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:24 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 51 min |
| Jul 15, 4:52 PM EDT | Flash Flood Warning | CAR | Aroostook | 113 min |
| Jul 15, 4:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jul 15, 6:19 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 56 min |
| Jul 15, 7:59 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.